Texas, 2003

Hail in Texas, May 5, 2003

May 5, 2003 · NWS FWD · 5 events in 4 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 5, 8:30 AM CST, 15 minutes earlier.

Area forecast discussion, May 5, 8:30 AM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
930 AM CDT MON MAY 5 2003

HAD TO UPDATED FOR SOME LAST MINUTE THUNDERSTORMS POPPING UP FROM IN
THE VICINITY OF THE METROPLEX EXTENDING TO THE NORTHEAST. THE
DRYLINE SHOULD PUSH THROUGH THE METROPLEX EARLY THIS AFTERNOON TO
SCOUR OUT THE SWAMPY AIR...AND END THE THUNDERSTORM THREAT ALL BUT
EASTERN AND SOUTHEASTERN SECTIONS.

30/SS

.FWD...NONE.
Hazardous weather outlook, May 5, 5:08 AM CST, 3 hours 37 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-052100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
608 AM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...GENERALLY
EAST OF A BONHAM...KAUFMAN...WACO...GATESVILLE LINE. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS. AN ISOLATED TORNADO MAY ALSO
OCCUR. THE DRY LINE WILL MOVE EAST TODAY...WITH A FEW THUNDERSTORMS
FORMING NEAR AND EAST OF THE BONHAM TO GATESVILLE LINE DURING THE
AFTERNOON.  A STRONG CAPPING INVERSION IS IN PLACE THIS MORNING.
HOWEVER...THE CAP LIKELY WILL WEAKEN AS ATMOSPHERIC LIFT OCCURS WITH
AN APPROACHING UPPER LEVEL DISTURBANCE.

.DAYS TWO THROUGH SEVEN...
THE DRY LINE WILL MOVE WEST TONIGHT...AS PRESSURES FALL ACROSS
WEST TEXAS.  A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS
THE DRY LINE DURING THE WEEK.  THUS...THERE ARE LOW CHANCES FOR
THUNDERSTORMS ACROSS NORTH TEXAS THROUGH THE WEEK.  A FEW OF THESE
STORMS WILL BE SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION WILL BE NEEDED WITHIN THE SLIGHT RISK
AREA THIS AFTERNOON AND EARLY EVENING.

The radar

The Dallas/Ft Worth radar (KFWS), 122 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Hunt

When
May 5, 8:45 AM CST
Where
Hunt County, Lake Tawakoni
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.883, -96.050

Hail, Kaufman

When
May 5, 9:00 AM CST
Where
Kaufman County, Crandall
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.633, -96.450

Hail, Kaufman

When
May 5, 9:03 AM CST
Where
Kaufman County, Terrell
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.733, -96.283

Hail, Van Zandt

When
May 5, 9:17 AM CST
Where
Van Zandt County, Wills Pt
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.700, -96.000

Hail, Rains

When
May 5, 9:36 AM CST
Where
Rains County, Emory
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.867, -95.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354667, 5354668, 5354669, 5354666, 5354665.